Severe Hyperkalemia Complicating Voriconazole Treatment in a Kidney Transplant Recipient With Histoplasmosis: A Case Report

M. N. Nazmul, C. D. Miles, S. G. Westphal

Research output: Contribution to journalArticle

Abstract

Voriconazole is an antifungal agent that is commonly used in immunocompromised patients who develop fungal infections. We report a case of severe recurrent hyperkalemia that developed after starting voriconazole for the treatment of histoplasmosis in a kidney transplant patient who was maintained on tacrolimus-based immunosuppression. Hyperkalemia developed despite reducing the tacrolimus dose to maintain levels in a low therapeutic range. Although interactions between azoles and calcineurin inhibitors are widely recognized, this is the 1st report describing new-onset hyperkalemia following initiation of voriconazole in a kidney transplant patient receiving tacrolimus.

Original languageEnglish (US)
Pages (from-to)2372-2373
Number of pages2
JournalTransplantation Proceedings
Volume49
Issue number10
DOIs
StatePublished - Dec 2017
Externally publishedYes

    Fingerprint

All Science Journal Classification (ASJC) codes

  • Surgery
  • Transplantation

Cite this